The aim of this report is to describe Pisa syndrome in two adults with intellectual disability. This case report is significant as, to our knowledge, Pisa syndrome has not previously been reported in an individual with intellectual disability (learning disability or mental retardation). Pisa syndrome is a reversible condition characterised by sustained flexion of the head and trunk and usually caused by psychotropic medication. It may be challenging to identify this condition in individuals with intellectual disability who may have coexisting postural and mobility problems. Both patients developed sustained involuntary flexion of the trunk and head tilt (Pisa syndrome) due to psychotropic medications. Both patients were prescribed risperidone, and their condition improved as risperidone was tapered off and olanzapine was commenced. Extra vigilance is required to identify Pisa syndrome as a reversible side effect of psychotropic medication in people with intellectual disability who may have pre-existing mobility and postural abnormalities.
How to Cite
Ulhaq, I. & Murthy, S. & Hussain, I., (2010) “Pisa Syndromes in Patients with Intellectual Disability”, Mental Health and Learning Disabilities Research and Practice 7(1). doi: https://doi.org/10.5920/mhldrp.2010.7159